Hail, Greenbrier
- When
- July 7, 3:21 PM EST to 3:25 PM EST
- Where
- Greenbrier County, 1 mi E of Rupert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.950, -80.662
An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere. The result was the formation of thunderstorms. One of these storms produced severe hail over parts of Greenbrier County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 2:08 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT MON JUL 7 2008 .SYNOPSIS... A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE PERIOD. && .NEAR TERM /THROUGH TUESDAY/... THE STUBBORN UPPER LEVEL LOW IS CURRENTLY OVER THE PIEDMONT OF VA. WITH AFTERNOON HEATING AND A SATURATED ATMOSPHERE...STORMS WILL CONTINUE TO FIRE ALONG THE BLUE RIDGE THEN DRIFT TO THE EAST THIS EVENING. WITH LOSE OF HEATING...THESE STORMS WILL FADE THROUGH THE OVERNIGHT HOURS. MODIFIED 12Z SOUNDINGS FROM RNK AND GSO SHOW MODERATE INSTABILITY AGAIN THIS AFTERNOON WITH CAPES FROM AROUND 1500 J/KG...TO POSSIBLY 2500 IN THE PIEDMONT. WITH UPPER LOW RIGHT OVER THE AREA...STEERING WINDS WILL BE VERY WEAK...SO STORM MOTION WILL BE SLOWLY EASTWARD. IN ADDITION...PROPAGATION VECTORS ARE ALSO VERY WEAK AND ERRATIC AS WOULD BE EXPECTED WITH AN UPPER LOW OVER THE AREA....SO ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR VERY HEAVY DOWNPOURS. AT LEAST THE PW ATS ARE NOT ELEVATED- JUST PRONGED TO BE AROUND 1.4 OR 1.5 THIS AFTERNOON...NEAR NORMAL FOR JULY. FFG IS ALSO QUITE HIGH EXCEPT IN THE ISOLATED LOCATIONS WHERE WE HAVE HAD HEAVY DOWNPOURS PAST FEW DAYS. WILL KEEP MENTION IN THE WHO- JUST ADDED IT TO THE WEATHER FOR THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS PAST FEW DAYS HAVE BEEN STRONG ENOUGH TO HAVE WET MICRO BURSTS AND IN ADDITION...OUR MID LEVEL AIRMASS TODAY IS DRIER THAN PAST FEW DAYS...SO I WILL ADD IN GUSTY WINDS TO THE WEATHER GRIDS. I EXPECT A FEW OF THE STORMS LATE THIS AFTERNOON AND EARLY EVENING TO HAVE STRONG POSSIBLY DAMAGING WINDS...SO WILL ADD TO THE HWO. I RAISED POPS A BIT- LOOKS LIKE THE BEST LOW LEVEL CONVERGENCE/FORCING OCCURS IN THE MTNS EARLY AFTERNOON...AND THEN SHIFTS EAST INTO THE FOOTHILL AND PIEDMONT LATE AFTERNOON INTO EARLY EVENING. HAVE KEPT POPS TO CHC...BUT RAISED TO 50 PCT IN MOST OF THE FOOTHILLS AND PIEDMONT. WILL WORD AS SCATTERED RATHER THAN CHC. ON TUESDAY...UPPER LEVEL LOW DRIFTS TO THE EAST COAST. WAVES WORKING AROUND THIS SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. BEING ON THE BACK SIDE OF THE SYSTEM...COVERAGE WILL NOT BE A GREAT AS THEY HAVE BEEN. HOWEVER...THE STORMS THAT DO IGNITE TOMORROW WILL HAVE THE SAME INTENSITY WITH HEAVY DOWNPOURS AND SMALL HAIL. DO NOT THINK I CAN IMPROVE ON GUIDANCE FOR TEMPERATURES TONIGHT AND TUESDAY. THEREFORE I STAYED CLOSE TO MAV. TEMPERATURES DURING THE PERIOD WILL BE SIMILAR TO WHAT HAVE BEEN THE LAST COULD OF DAYS. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THE UPPER LEVEL LOW THAT HAS PLAGUED THE REGION FOR THE LAST 3-4 DAYS WILL BE ALONG THE EAST COAST TUESDAY NIGHT. WITH DRY AIR ENTRAINING IN ON THE BACK SIDE OF THIS FEATURE AND INCREASING HEIGHTS ALOFT...ANY LINGERING CONVECTION WILL WANE DURING THE EVENING. HOWEVER...THE END TO THE SHOWERS AND THUNDERSTORMS WILL BE SHORT LIVED AS PREFRONTAL CONVECTION AND A STRONGER LOW LEVEL JET CROSS THE AREA ON WEDNESDAY. GFS HAS BEEN CONSISTENT WITH BRING SHOWERS INTO THE WEST IN THE MORNING...THEN INTO THE EAST DURING THE AFTERNOON/EVENING. BEST JET DYNAMICS STAY WELL TO THE NORTH...BUT WITH A SATURATED ATMOSPHERE AND MODERATE INSTABILITY...STRONG STORMS COULD DEVELOP ACROSS THE NORTH HALF OF RNK CWA. CAN NOT RULE OUT STORMS TO THE SOUTH...BUT THE BETTER PART SHOULD BE NORTH. IN TYPICAL SUMMER TIME FASHION...SHOWERS SHOULD END BY MIDNIGHT THURSDAY. TEMPERATURES WILL HOVER AROUND NORMAL THROUGH THE PERIOD. THE HUMID CONDITIONS WILL ALSO PREVAIL. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS EXPECTED...UPPER LEVEL RIDGE IN THE GULF AND LITTLE UPPER LEVEL SUPPORT TO THE NORTH HAS THE COLD FRONT SLOWER AND NOT TRACKING THROUGH THE REGION UNTIL THURSDAY OR THURSDAY NIGHT. THOSE AREAS NOT SEEING WIDE SPREAD CONVECTION ON WEDNESDAY WILL LIKELY SEE STRONG STORMS WITH THE FRONTAL PASSAGE THURSDAY AFTERNOON AND EVENING. THE PRIME AREA WILL BE ALONG THE VA/NC BORDER SOUTH. DRY AIR WITH NORTHWEST FLOW SHOULD EMBRACE THE ENTIRE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL BRING DRY WEATHER TO THE REGION FOR THE WEEKEND...BUT A WEAK TROUGH ALOFT CLOUD ALSO BRING AN ISOLATED SHOWER TO THE MOUNTAINS. EVEN WITH THE FRONTAL PASSAGE...DO NOT EXPECT TEMPERATURES TO COOL OFF MUCH. WITH DRY AIR AND A STRONG SUMMER SUN...TEMPERATURES COULD EASILY WARM TO ABOVE NORMAL. 850 MB TEMPERATURES ARE FORECASTED TO BE +18C TO +20C OVER THE WEEKEND. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND WEST OF THE BLUE RIDGE IN SW VA. THE STORMS WILL CONTINUE SREADING/PROPAGATING EAST-NORTHEAST INTO THE EVENING. I HAVE INCLUDED PERIODS OF TSTMS AT BOTH ROA AND LYH WHERE THS CHC IS THE HIGHEST...AND JUST VCNTY TSTMS REST OF THE TAF SITES. BRIEF VSBY/CIG RESTRICTIONS LIKELY IN ANY STORMS THAT DO PASS ACROSS AIRPORTS. VARIABLE FOG AND BR BY EARLY MORNING TUESDAY AGAIN. THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING SLIGHTLY DRIER AIR FOR LATE WEEK. && .HYDROLOGY... SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4 INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER THE DISCUSSION ABOVE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...RCS LONG TERM...RCS AVIATION...JJ/PC HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 149 PM EDT MON JUL 7 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 149 PM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AND WEDNESDAY ACROSS MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 NW FLOYD 36.94N 80.34W
07/07/2008 M0.75 INCH FLOYD VA PUBLIC
HAIL LASTED FROM 215 PM TO 220 PM EDT.
0240 PM FLASH FLOOD 2 SSW FLOYD 36.89N 80.33W
07/07/2008 FLOYD VA PUBLIC
DODDS CREEK OUT OF ITS BANKS.
&&
DOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 3 SW MONETA 37.15N 79.67W
07/07/2008 M0.75 INCH BEDFORD VA PARK/FOREST SRVC
HAIL FELL 317 PM TO 320 PM EDT.
&&
DOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 WNW BUCHANAN 37.54N 79.75W
07/07/2008 BOTETOURT VA PUBLIC
LARGE TREE BLOWN DOWN ON SR 43.
&&
DOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 SE MONETA 37.15N 79.59W
07/07/2008 M0.75 INCH BEDFORD VA PUBLIC
SMITH MOUNTAIN LAKE SHORE.
&&
DOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 3 SSE LEXINGTON 37.74N 79.42W
07/07/2008 ROCKBRIDGE VA LAW ENFORCEMENT
TREE DOWN ALONG INTERSTATE 81 AT MILE MARKER 186
&&
JJACKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT MON JUL 7 2008 NCZ019-020-072115- YADKIN NC-WILKES NC- 420 PM EDT MON JUL 7 2008 AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF NORTH WILKESBORO...OR ABOUT OVER WILKES CO ARPT...MOVING EAST AT 14 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DOCKERY AT 425 PM EDT...ROARING RIVER AT 445 PM EDT... RONDA AT 455 PM EDT...CLINGMAN AT 500 PM EDT...BENHAM AT 505 PM EDT...PLEASANT HILL...PLEASANT HILL AT 510 PM EDT... EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR...AND WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123280.